Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Cancer

Multiple myeloma patient in crisis

04/27/2007

Question:

My relative was found on the floor, had been down for over 48 hours. No food or water or meds. Has MM. When she was at hospital, blood sugar was 847, severely dehydrated, electrolytes way out of balance, potassium low, elevated white count, she was very confused, arms and legs flailing. She was on thalidomide for multiple myeloma, was recently seen by GP for ankle swelling and anxiety. He prescribed diuretic and new antidepressant. At hospital, they DC the thalidomide. She has never been diagn as diabetic. Any ideas about what happened? Thalidomide toxicity? Could new antidepress drug increase th toxicity? She is still having uncontrolled arm and leg flailing, BS is in the 200`s with insulin shots. Lower body weakness. Any ideas would be helpful. Can thalidomide cause high blood sugar? Patient is 75. Thankyou!

Answer:

Although anything is possible, it is very unlikely that thalidomide caused the high blood sugars. The standard treatment for multiple myeloma is thalidomide PLUS high-dose steroids, usually decadron, which are administered for at least several days each month. These steroids routinely cause high blood sugars, just as you have described. Most of the other problems (electrolyte changes, confusion, uncontrolled movements of the limbs, weakness) can be seen with high blood sugars, as well as being on the floor without water for two days. It is also possible that she was “on her way” to becoming a diabetic (it is a common illness in the elderly) and the high steroids were enough to tip her into that condition; therefore she may continue to need diabetic treatment.

Thalidomide, however, is known to cause changes in the nervous system and could possibly have an effect on the confusion and the limb movements, as well as depression. Again, all of these abnormalities can be seen in someone elderly with a cancer, but these are also some of the more usual side effects of thalidomide. If her problems are related to thalidomide, she will continue to improve as time passes since her last dose of drug.

For more information:

Go to the Cancer health topic, where you can:

Response by:

Joanna M Brell, MD Joanna M Brell, MD
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University